Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 111, NWS Tucson, AZ

September 22, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 22, 2015, 4:10 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2015, 4:10 PM MST (23:10 UTC)
Expired
Sep 22, 2015, 4:45 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS55 KTWC 222310
SVRTWC
AZC003-222345-
/O.NEW.KTWC.SV.W.0111.150922T2310Z-150922T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST TUE SEP 22 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 445 PM MST

* AT 409 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR PEARCE-SUNSITES...AND MOVING
  EAST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3194 11000 3205 11001 3215 10968 3190 10967
TIME...MOT...LOC 2309Z 262DEG 23KT 3201 10987 

$$
1 follow-up statement
842 
WWUS55 KTWC 222338
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST TUE SEP 22 2015

AZC003-222348-
/O.EXP.KTWC.SV.W.0111.000000T0000Z-150922T2345Z/
COCHISE AZ-
438 PM MST TUE SEP 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL
EXPIRE AT 445 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3194 11000 3205 11001 3215 10968 3190 10967
TIME...MOT...LOC 2330Z 262DEG 23KT 3201 10987 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:32 PM MST, 38 minutes earlier.

Area forecast discussion, Sep 22, 3:32 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST TUE SEP 22 2015

.SYNOPSIS...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
FOR THE REST OF TODAY...FOLLOWED BY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS NEAR THE MOUNTAINS EAST OF TUCSON WEDNESDAY. DRY
CONDITIONS WITH ABOVE NORMAL DAYTIME TEMPERATURES WILL THEN PREVAIL
THURSDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...AN INTERESTING DAY SO FAR ACROSS SOUTHEASTERN ARIZONA
WITH LOW TOPED SHOWERS AND THUNDERSTORMS PRODUCING SOME RELATIVELY
HIGH PRECIPITATION AMOUNTS OUT OF OTHERWISE UNIMPRESSIVE STORMS.
LINGERING TROPICAL MOISTURE ALONG WITH SOME DECENT SHEAR RANGING
FROM 30 TO 40 KTS EVEN HELPED TO POP OUT A COUPLE VERY WELL
STRUCTURED STORMS...OR LOW TOPPED MINI SUPERCELLS...ONE THAT HAS SO
FAR TREKKED FROM CENTRAL PIMA INTO GRAHAM COUNTY. DRYING ALOFT AND
AT THE MID LEVELS HAS HELPED SUPPRESS THE OVERALL SEVERE THREAT SO
FAR TODAY. HOWEVER LOOKING AT THE SOUNDINGS 1.4 INCHES CRAMMED
MOSTLY BELOW 600 MB IS MAKING FOR VERY EFFICIENT RAINERS KEEPING
FLOODING THE MAJOR CONCERN FOR THE REMAINDER OF TODAY...ESPECIALLY
FOR AREAS THAT HAVE ALREADY SEEN ABUNDANT RAINFALL. SOME STRONGER
GUSTS ARE STILL POSSIBLE WITH THE MORE WELL STRUCTURED STORMS. THIS
AFTERNOON AND TONIGHT REMNANTS OF A WEAK LOW WILL MAKE IT'S WAY
ACROSS THE SOUTHERN ARIZONA...POSSIBLY ADDING SOME ADDITIONAL UPPER
LEVEL FORCING TO THE MIX. THIS COULD HELP KEEP THE SHOWER AND
THUNDERSTORMS ACTIVITY AROUND INTO TONIGHT.

FOLLOWING TONIGHT A SIGNIFICANT DRYING TREND IS IN STORE AS HIGH
PRESSURE BUILDS IN OVER THE AREA. SOME MOUNTAIN RAIN MAY STILL BE
POSSIBLE IN FAR EASTERN AREAS TOMORROW...OTHERWISE DRY CONDITIONS
WILL PREVAIL FOR THE REST OF THE WEEK. AS THE RIDGE BUILDS INTO THE
AREA THE ACCOMPANYING WARMING TREND WILL QUICKLY BRING HIGH
TEMPERATURES TO NEAR NORMAL TOMORROW...CONTINUING ON TO BE ABOVE
AVERAGE FROM THURSDAY INTO NEXT WEEK. TUCSON WILL HAVE POSSIBILITY
OF DRIFTING BACK INTO THE TRIPLE DIGITS...THOUGH AS OF NOW THE
FORECAST IS STAYING JUST SHY OF THE CENTURY MARK. STARTING THURSDAY
LOW LEVEL FLOW WILL BEGIN TO SHIFT TO THE EAST. BECOMING GUSTY BY
FRIDAY THROUGH THE START OF NEXT WEEK. THE EAST WINDS MAY CONTRIBUTE
TO THE WARMING TREND...WITH DOWNSLOPE WARMING POTENTIALLY ADDING A
FEW DEGREES ONTO THE CURRENT FORECAST.

&&

.AVIATION...VALID THRU 24/00Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR THRU 23/03Z...THEN
ISOLATED TO SCATTERED -TSRA/-SHRA TIL 23/07Z. SCT-BKN CLOUD DECKS AT
4-7K FT AGL WITH OCCASIONAL MVFR CONDITIONS THRU 23/05Z...THEN
DECREASING CLOUDS FROM WEST TO EAST...WITH SCT CLOUDS AT 8-12K FT
AGL BY 23/14Z. SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THE
FORECAST PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THIS EVENING...FOLLOWED BY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS EAST OF TUCSON WEDNESDAY. DRY CONDITIONS
WILL THEN PREVAIL THURSDAY THROUGH MONDAY. EXPECT LOCALLY GUSTY EAST
WINDS FRIDAY INTO SATURDAY. OTHERWISE...NORMAL DIURNAL WIND TRENDS
WILL BE THE RULE WITH ABOVE NORMAL DAYTIME TEMPERATURES RETURNING
THURSDAY AND CONTINUING INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 22, 10:19 AM MST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1019 AM MST TUE SEP 22 2015

AZZ504>506-221800-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1019 AM MST TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 1100 AM MST...

AT 1018 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RED ROCK...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION TO STRONG WINDS...HEAVY RAINFALL IS OCCURRING WITH THIS
STORM...PRIMARILY NEAR THE PIMA AND PINAL COUNTY BORDERS NEAR THE
I-10 CORRIDOR.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...TORTOLITA...AVRA VALLEY...RED ROCK...DOVE
MOUNTAIN AND PICTURE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3237 11143 3259 11143 3275 11108 3258 11100
      3239 11098
TIME...MOT...LOC 1718Z 246DEG 21KT 3252 11132

CARLAW
Special weather statement, Sep 22, 10:59 AM MST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1059 AM MST TUE SEP 22 2015

AZZ504>506-221845-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1059 AM MST TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND NORTHERN
PIMA COUNTIES UNTIL 1145 AM MST...

AT 1059 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DOVE MOUNTAIN...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH TORRENTIAL RAINFALL WITH RATES LOCALLY
EXCEEDING ONE INCH PER HOUR POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...ORACLE...SADDLEBROOKE...CATALINA...ORACLE
JUNCTION...BIOSPHERE 2 AND DOVE MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3243 11115 3250 11122 3259 11129 3280 11092
      3265 11082 3250 11083
TIME...MOT...LOC 1759Z 255DEG 20KT 3255 11110

CARLAW
Special weather statement, Sep 22, 12:00 PM MST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1200 PM MST TUE SEP 22 2015

AZZ506-511-514-221945-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
1200 PM MST TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
1245 PM MST...

AT 1159 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 10 MILES WEST OF SAN MANUEL...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...THIS STORM HAS PRODUCED ANYWHERE BETWEEN
ONE HALF AND THREE QUARTERS OF AN INCH OF RAINFALL IN 30 MINUTES.
THIS MAY LEAD TO PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
MAMMOTH...SAN MANUEL...ORACLE AND CAMPO BONITO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3252 11074 3259 11075 3266 11081 3290 11053
      3274 11045 3254 11045
TIME...MOT...LOC 1859Z 247DEG 31KT 3262 11068

CARLAW
Special weather statement, Sep 22, 12:33 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST TUE SEP 22 2015

AZZ506-507-509-511-222015-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1233 PM MST TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL AND SOUTHWESTERN
GRAHAM COUNTIES UNTIL 115 PM MST...

AT 1231 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF SAN MANUEL...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...TORRENTIAL RAINFALL IS OCCURRING WITH
AUTOMATED GAUGES IN SAN MANUEL RECORDING NEARLY ONE INCH OF RAIN IN
30 MINUTES. THIS HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON LOW-
WATER CROSSINGS.

LOCATIONS IMPACTED INCLUDE...
KLONDYKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3256 11054 3264 11056 3269 11062 3297 11021
      3277 11002 3254 11002
TIME...MOT...LOC 1931Z 254DEG 28KT 3266 11046

CARLAW
Local storm report, Sep 22, 2:51 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST TUE SEP 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             4 NNW RITA RANCH        32.16N 110.80W
09/22/2015  M1.00 INCH       PIMA               AZ   NWS EMPLOYEE

            OFF DUTY METEOROLOGIST REPORTS 1 INCH HAIL AND A WIND
            GUST OF 60 MPH.

&&

EVENT NUMBER TWC1500097

CARLAW
Special weather statement, Sep 22, 3:55 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST TUE SEP 22 2015

AZZ508-222345-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
355 PM MST TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
445 PM MST...

AT 354 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAN SIMON...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...ESPECIALLY
ALONG INTERSTATE 10 NEAR SAN SIMON.

LAT...LON 3217 10936 3228 10937 3236 10912 3212 10910
TIME...MOT...LOC 2254Z 255DEG 11KT 3223 10925

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:40 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Sep 22, 6:35 AM MSTDense Fog AdvisoryTWCCochise, Graham, Greenlee, Pima, Santa Cruz2 hr
Sep 22, 10:19 AM MSTSpecial Weather StatementTWCPinal41 min
Sep 22, 10:51 AM MSTAreal Flood AdvisoryTWCPima, Pinal114 min
Sep 22, 10:59 AM MSTSpecial Weather StatementTWCPinal46 min
Sep 22, 11:20 AM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Sep 22, 11:36 AM MSTAreal Flood AdvisoryTWCPima114 min
Sep 22, 12:00 PM MSTSpecial Weather StatementTWC45 min
Sep 22, 12:33 PM MSTSpecial Weather StatementTWCGraham42 min
Sep 22, 12:36 PM MSTAreal Flood AdvisoryTWCPima54 min
Sep 22, 2:13 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 22, 2:18 PM MSTSevere Thunderstorm WarningTWCPima27 min
Sep 22, 2:40 PM MSTSevere Thunderstorm WarningTWCPima35 min
Sep 22, 3:08 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Sep 22, 3:55 PM MSTSpecial Weather StatementTWC50 min
Sep 22, 4:28 PM MSTSpecial Weather StatementTWC47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.